Caffeine is found in a variety of products, from drinks to food to medication, making it easy for you to consume more than you realize, which may result in an overdose or intoxication. In addition to some of the symptoms seen with caffeine sensitivity, such as sleeplessness and an increase in heart rate, signs of caffeine intoxication may include confusion, changes in alertness, hallucinations, fever, diarrhea or vomiting.
The U.S. Food and Drug Administration has issued a warning about powdered caffeine sold in bulk over the Internet. It's marketed as a nutrition supplement, and 1 teaspoon of the caffeine powder is the equivalent of drinking 25 cups of coffee, or about 2,500 milligrams of caffeine. The powerful stimulant may lead to an accidental overdose and has caused at least two deaths, according to the FDA.
If caffeine intoxication is suspected, you should contact Poison Control (1-800-222-1222) or go to the nearest emergency room.